Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 26, 2021Union County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 26, 2021, 5:49 PM MDT for Union County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 5:49 PM MDT (23:49 UTC)
Expired
Jul 26, 2021, 6:15 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM

County Union County, NM

The radar

The Pueblo radar (KPUX), 196 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS85 KABQ 262349
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
549 PM MDT Mon Jul 26 2021
 
NMZ230-270015-
Union County-
549 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
615 PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Kenton, or 35 miles north of Clayton, moving east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of northeastern Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3682 10300 3692 10329 3700 10327 3700 10301
TIME...MOT...LOC 2348Z 269DEG 19KT 3697 10317 

$$

44

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 26, 5:46 PM MDT, 3 minutes earlier.

Area forecast discussion, Jul 26, 5:46 PM MDT, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
546 PM MDT Mon Jul 26 2021

.AVIATION...
00Z TAF CYCLE
The large area of rainfall w/ embedded TS across far eastern NM will
slowly taper off thru 02Z. Farther north and west, several outflow
boundaries will continue to force SHRA/TS over the area thru 04Z.
Direct hits from any activity across the region will produce local
IFR vsbys/cigs in heavy rain w/ small hail and strong outflow winds.
Coverage will become more spotty overnight w/ only brief SHRA aft
04Z. Mid level cloud cover will linger across central NM overnight
then give way to another crop of SHRA/TS aft 18Z.

Guyer

&&

.PREV DISCUSSION...330 PM MDT Mon Jul 26 2021...
.SYNOPSIS...
Above normal moisture and a favorable upper level weather pattern
will favor scattered thunderstorms across much of New Mexico this
week. There may be a brief decrease in activity mid week, but an
upper level low moving across Mexico this week may bring an increase
of thunderstorm activity Friday and Saturday. With wet grounds in
areas of New Mexico that have already seen rainfall, any additional
rainfall will quickly run off causing flash flood impacts and debris
flows on burn scars. With no any one day or any one location expected
to have higher chances of storms than another, please continue to
monitor forecasts and have several ways to get warnings for flash
flooding.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
Expansive 500MB high pressure area was north and east of NM today.
Still, plenty of moisture around with widespread showers and
thunderstorms this afternoon. Storm motions have been slow and
erratic due to the two high pressure centers. This activity will
continue into the night once again, but should be mostly over a
little after midnight.

The northern high pressure area will become dominate Tuesday with
the broad center over CO/NE. Storm motion will be mostly east to
west, which keeps storms away from the eastern plains, but it will be
active once again, maybe a less than today. Scattered showers and
thunderstorms will develop from the east slopes of the central
mountains to the AZ border. Convection will continue into Tuesday
night.

LONG TERM...(WEDNESDAY THROUGH MONDAY)...
Overall daily thunderstorm activity should continue this week with
above normal moisture expected to remain over much of New Mexico and
a favorable upper level pattern. The morning 12Z sounding here at
KABQ had a PWAT of near 1.2 inches. GFS ensembles show PWAT around
1-1.2 inches to persist this week in the ABQ area so there should be
plenty of moisture for storms. Upper level analysis has a upper level
ridge centered over N and C Rockies and then expanding into the
Plains. This ridge becomes stronger this week as it moves into the C
Plains. By the end of the week GFS/ECMWF ensembles show this ridge
sliding more into OK/TX. While this happens an upper level low now
over the western Gulf moves NW across northern Mexico towards AZ/NM
border by Friday. This allows for SE flow aloft to increase and for
moisture from the Gulf to move into New Mexico. While thunderstorm
activity may take a break on Wednesday with maybe isolated to
scattered activity, there could be an increase in coverage Thursday
into Friday as this pattern develops. Flow may be more from the SE on
Saturday but we may also see the ridge build towards west Texas.

GFS and ECMWF ensembles have some slight differences with the
evolution of this ridge for the weekend. ECMWF wants to bring the
ridge into NM early next week while the GFS maintains a weaker ridge
and more thunderstorm activity. Both models bring in a backdoor front
into NE NM Sunday into Monday which would increase thunderstorm
activity across the state. In the 8-14 day time frame, this upper
level ridge may finally take hold over NM and the southern Rockies to
provide drier but warmer conditions, but this will hinge on how
strong of a ridge develops. There still should be enough moisture
left for isolated thunderstorm activity but not enough to warrant
even near normal precipitation.

What does this mean for New Mexico? We still remind everyone to
remain diligent to check the forecast daily, have multiple ways to
get warnings and stay away from arroyos/swift moving water. The flash
flood potential remains this week but maybe not quite to the degree
we have experienced this past weekend. The threat will be more
isolated and localized, but that doesn't mean it won't cause an
impact. The potential for burn scar flash flood debris flows will
still be there and affect outdoor activities in and around those
areas. Have ways to get warnings and have a plan to stay out of flash
flood situations.

39

&&

.FIRE WEATHER...
There are no critical fire weather concerns over the next week with
daily rounds of thunderstorms producing widespread wetting rains and
some soaking rains with possible flash flooding, especially over
recent burn scars. There will be a subtle decrease in storms Tuesday
and Wednesday, but they will likely increase again for the end of the
week as an inverted trough/easterly wave passes to our south and
west. It will be able to draw moisture north into NM. In addition,
the upper high will move east, allowing the typical monsoon moisture
pattern to impact the Land of Enchantment this coming weekend and
beyond.

&&

.AVIATION...
18Z TAF CYCLE
Another active monsoon day with storm coverage again favoring areas
along and west of the central mountain chain with isolated activity
across the east. Steering flow will generally move storms in a north
to northeast direction, but slow and erratic motions are possible.
Heavy rain, frequent lightning, and strong downburst winds will be
possible with the stronger thunderstorms. Impacts are possible at all
TAF sites, but highest confidence is in TAF sites across central and
western NM, including KLVS. Storm coverage will diminish through
tonight. Mostly VFR conditions except brief MVFR in thunderstorms.
Occasional mountain obscurations as well.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ226.

&&
Hazardous weather outlook, Jul 26, 3:47 AM MDT, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
347 AM MDT Mon Jul 26 2021

NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
347 AM MDT Mon Jul 26 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall is possible across central and western portions of the
area this afternoon and evening, but especially in the South Central
Mountains where localized areas of flash flooding may occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy rainfall is possible during the afternoon and evening hours
each day, mainly in the mountains and surrounding higher terrain,
where localized areas of flash flooding may occur.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Special weather statement, Jul 26, 4:05 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
405 PM MDT Mon Jul 26 2021

NMZ238-262230-
Chaves County Plains-
405 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 430
PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Cottonwood, or 12 miles northeast of Artesia,
moving east at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Lake Arthur.

This includes Highway 285 near Mile Marker 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3297 10444 3311 10442 3310 10420 3297 10419
      3296 10427
TIME...MOT...LOC 2205Z 259DEG 6KT 3301 10431

44
Special weather statement, Jul 26, 4:15 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
415 PM MDT Mon Jul 26 2021

NMZ234-235-262245-
Curry County-Quay County-
415 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY AND
NORTHEASTERN CURRY COUNTIES UNTIL 445 PM MDT...

At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Broadview to near Rhea. Movement was
northeast at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Broadview and Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3488 10330 3503 10305 3502 10304 3455 10304
TIME...MOT...LOC 2215Z 224DEG 9KT 3487 10320 3462 10301

44
Special weather statement, Jul 26, 4:46 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
446 PM MDT Mon Jul 26 2021

NMZ234-235-262315-
Curry County-Quay County-
446 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY AND
NORTHEASTERN CURRY COUNTIES UNTIL 515 PM MDT...

At 445 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Logan to 6 miles north
of Broadview. These storms were drifting slowly toward the north
northeast at speeds up to 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Broadview and Bard.

This includes Interstate 40 between Mile Markers 359 and 369.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3544 10316 3488 10306 3479 10322 3530 10333
TIME...MOT...LOC 2245Z 199DEG 27KT 3528 10326 3491 10318

44
Special weather statement, Jul 26, 5:15 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
515 PM MDT Mon Jul 26 2021

NMZ234-262345-
Quay County-
515 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
545 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Glenrio, or 20 miles south of Nara Visa, moving north
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Quay
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3525 10318 3544 10316 3544 10304 3523 10304
TIME...MOT...LOC 2315Z 195DEG 9KT 3531 10309

44
Special weather statement, Jul 26, 5:39 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
539 PM MDT Mon Jul 26 2021

NMZ234-270015-
Quay County-
539 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY COUNTY UNTIL
615 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nara Visa, moving north at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Nara Visa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3550 10308 3551 10327 3573 10331 3572 10304
TIME...MOT...LOC 2339Z 183DEG 9KT 3558 10319

44
Special weather statement, Jul 26, 5:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
549 PM MDT Mon Jul 26 2021

NMZ230-270015-
Union County-
549 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
615 PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Kenton, or 35 miles north of Clayton, moving east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of northeastern Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3682 10300 3692 10329 3700 10327 3700 10301
TIME...MOT...LOC 2348Z 269DEG 19KT 3697 10317

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:17 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 25, 6:37 PM MDTFlash Flood Warning Considerable damage threatABQSandoval3 hr
Jul 25, 6:40 PM MDTSpecial Weather StatementABQMcKinley20 min
Jul 25, 6:43 PM MDTAreal Flood AdvisoryABQCibola, McKinley3 hr
Jul 26, 1:59 AM MDTFlash Flood WatchABQLincoln17 hr
Jul 26, 10:58 AM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 26, 12:49 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 26, 1:04 PM MDTAreal Flood AdvisoryABQChaves, Lincoln3 hr
Jul 26, 1:16 PM MDTFlash Flood WarningABQColfax3 hr
Jul 26, 1:23 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 26, 1:35 PM MDTAreal Flood AdvisoryABQMora, Taos3 hr
Jul 26, 1:41 PM MDTSpecial Weather StatementABQChaves49 min
Jul 26, 1:45 PM MDTAreal Flood AdvisoryABQTorrance3 hr
Jul 26, 1:57 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt33 min
Jul 26, 2:07 PM MDTFlash Flood WarningABQSanta Fe4 hr
Jul 26, 2:20 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 26, 2:49 PM MDTSevere Thunderstorm WarningABQRoosevelt15 min
Jul 26, 2:52 PM MDTSevere Thunderstorm WarningABQRoosevelt12 min
Jul 26, 3:01 PM MDTAreal Flood AdvisoryABQRoosevelt3 hr
Jul 26, 3:19 PM MDTSpecial Weather StatementABQChaves41 min
Jul 26, 3:31 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval3 hr
Jul 26, 3:35 PM MDTSpecial Weather StatementABQRio Arriba25 min
Jul 26, 3:52 PM MDTAreal Flood AdvisoryABQChaves, Roosevelt3 hr
Jul 26, 4:05 PM MDTSpecial Weather StatementABQChaves25 min
Jul 26, 4:15 PM MDTSpecial Weather StatementABQCurry30 min
Jul 26, 4:26 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 26, 4:46 PM MDTSpecial Weather StatementABQQuay29 min
Jul 26, 4:50 PM MDTSevere Thunderstorm WarningABQChaves25 min
Jul 26, 5:21 PM MDTSevere Thunderstorm WarningABQQuay24 min
Jul 26, 5:31 PM MDTAreal Flood AdvisoryABQQuay3 hr
Jul 26, 5:39 PM MDTSpecial Weather StatementABQ36 min
Jul 26, 5:44 PM MDTAreal Flood AdvisoryABQQuay2 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.